Format

Send to

Choose Destination
See comment in PubMed Commons below
BMJ Case Rep. 2013 Sep 26;2013. pii: bcr2013201022. doi: 10.1136/bcr-2013-201022.

Acute liver injury secondary to sertraline.

Author information

1
Department of Gastroenterology and Hepatology, Monash Medical Centre, Monash Health, Melbourne, Australia.

Abstract

Sertraline is widely prescribed to treat depression and anxiety disorders. However, hepatitis secondary to its use is a rare entity. We report the case of a 26-year-old woman in her 20th week of pregnancy presented with nausea, vomiting, malaise and dark urine. This occurred 6 months after sertraline 50 mg daily was started for the treatment of depression. Three weeks prior to her presentation, the dose of sertraline was increased to 100 mg daily. The patient's liver biochemical profile demonstrated increased transaminases. The biopsy of the liver showed lobular hepatitis, with a mild prominence of eosinophils, suggestive of a drug-induced or toxin-induced aetiology. Extensive biochemical work-up failed to show any other pathology to account for her hepatitis. Liver function tests normalised after cessation of sertraline, indicating a probable association between sertraline use and acute hepatocellular injury in our patient.

PMID:
24072839
PMCID:
PMC3794285
DOI:
10.1136/bcr-2013-201022
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center